Caffeine is the world's most popular psychoactive drug. According to the U.S. Food and Drug Administration, the average American consumes approximately 300 mg of caffeine daily, mostly in the form of coffee and soft drinks. While many people enjoy the effects of caffeine, too much can result in a state known as caffeine intoxication.
Caffeine intoxication is a condition with signs and symptoms that are directly related to the ingestion of caffeine. The "Diagnostic and Statistical Manual of Mental Disorders" published by the American Psychiatric Association defines caffeine intoxication as the demonstration of 5 or more characteristic signs of distress or impaired function associated with the consumption of caffeine.
Signs and Symptoms
The signs and symptoms of caffeine intoxication vary, depending on the individual and how much caffeine is ingested. Caffeine is a stimulant, and its greatest effect is on the brain. Intoxication often creates feelings of restlessness, nervousness, excitement and insomnia. Incoherent flow of thought and speech, periods of inexhaustibility and agitation are also common. Common physical symptoms include increased urination, stomach upset or pain, nausea and vomiting, muscle twitching and a fast heart rate. Caffeine intoxication can lead to potentially life-threatening signs and symptoms, such as irregular heartbeat, severe electrolyte imbalances and seizures. Immediate medical evaluation and treatment are needed in these situations.
Common Sources of Caffeine
Beverages are some of the most common sources of caffeine. The "Journal of Analytical Toxicology" and U.S. Department of Agriculture report that an 8 oz. serving of coffee contains approximately 95 mg of caffeine and a 12 oz. can of cola-flavored soda contains roughly 30 mg. Other common caffeine sources include espresso, with 64 mg per ounce; black tea, with 47 mg per 8 oz. serving; and energy drinks, with 66 to 77 mg per 8 oz. can. Over-the-counter caffeine pills typically contain 100 mg each. Additionally, some headache remedies and other over-the-counter medications contain caffeine.
Medical treatment is needed for severe or life-threatening symptoms of caffeine intoxication. Medications may be used to manage symptoms such as stomach pain, nausea and anxiety. A 2012 case study published in the "Clinical Kidney Journal" asserts that hemodialysis -- mechanical filtering of the blood -- may be of benefit in cases of severe caffeine intoxication from a massive overdose.
- FDA: Caffeine Intake by the U.S. Population
- DSM-IV-TR: Caffeine Intoxication
- Journal for Nurse Practitioners: Caffeine Intoxication and Addiction
- Journal of Analytical Toxicology: Caffeine Content of Energy Drinks, Carbonated Sodas, and Other Beverages
- USDA: National Nutrient Database for Standard Reference
- Clinical Kidney Journal: Haemodialysis in Massive Caffeine Intoxication